Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 93, NWS Green Bay, WI

December 28, 2018

NWS Green Bay, WI issued this small craft advisory at Dec 28, 2018, 8:59 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2018, 8:59 AM CST (14:59 UTC)
Expired
Dec 29, 2018, 12:00 AM CST
In force
15 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

061 
WHUS73 KGRB 281459
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
859 AM CST Fri Dec 28 2018

LMZ541>543-282300-
/O.EXP.KGRB.MF.Y.0021.000000T0000Z-181228T1500Z/
/O.EXT.KGRB.SC.Y.0092.000000T0000Z-181229T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
859 AM CST Fri Dec 28 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

LMZ521-522-282300-
/O.NEW.KGRB.SC.Y.0093.181228T1500Z-181229T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
859 AM CST Fri Dec 28 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect until midnight CST tonight. 

* WINDS...North winds at 15 to 25 knots. A few higher gusts up to
  30 knots possible along Door county.

* WAVES...3 to 5 feet for the bay and nearshore areas of Door
  County. 2 to 4 feet for the southern bay, and nearshore areas of
  Kewaunee and Manitowoc counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
3 follow-up statements
091 
WHUS73 KGRB 281510
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
910 AM CST Fri Dec 28 2018

LMZ521-522-282315-
/O.CON.KGRB.SC.Y.0093.000000T0000Z-181229T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
910 AM CST Fri Dec 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS...North winds at 15 to 25 knots. 

* WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

LMZ541>543-282315-
/O.CON.KGRB.SC.Y.0092.000000T0000Z-181229T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
910 AM CST Fri Dec 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS...North winds at 15 to 25 knots with gusts up to 30 knots.
  A few higher gusts possible. 

* WAVES...3 to 5 feet, building to 4 to 6 feet in the afternoon.

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
843 
WHUS73 KGRB 282148
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
348 PM CST Fri Dec 28 2018

LMZ521-522-290600-
/O.CON.KGRB.SC.Y.0093.000000T0000Z-181229T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
348 PM CST Fri Dec 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS...North winds at 15 to 25 knots...easing to 10 to 20 kts
  late.

* WAVES...2 to 4 feet...subsiding to 1 to 3 ft late.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

LMZ541>543-290600-
/O.CON.KGRB.SC.Y.0092.000000T0000Z-181229T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
348 PM CST Fri Dec 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS...North winds at 15 to 25 knots...easing to 10 to 20 kts
  late. 

* WAVES...3 to 5 feet, subsiding to 2 to 4 feet late.

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
667 
WHUS73 KGRB 290304
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
904 PM CST Fri Dec 28 2018

LMZ521-522-290600-
/O.CON.KGRB.SC.Y.0093.000000T0000Z-181229T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
904 PM CST Fri Dec 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS...North winds at 15 to 25 knots...easing to 10 to 20 kts 
  late. 

* WAVES...2 to 4 feet...subsiding to 1 to 3 ft late.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

LMZ541>543-290600-
/O.CON.KGRB.SC.Y.0092.000000T0000Z-181229T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
904 PM CST Fri Dec 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS...North winds at 15 to 25 knots...easing to 10 to 20 kts 
  late. 

* WAVES...3 to 5 feet, subsiding to 2 to 4 feet late.

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Dec 28, 6:21 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 28, 6:21 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
621 AM CST Fri Dec 28 2018

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Saturday
Issued at 348 AM CST Fri Dec 28 2018

Many forecast issues to contend with this morning, including
precipitation type/trends, fzra/fzdz potential, lake-effect snow
over Vilas county, fog trends, headline decisions and temperatures.

A surface low was moving through the central part of the Upper
Peninsula early this morning, with a trailing cold front sagging
south into north central WI. A dry slot had caused precipitation
to taper off over most of the forecast area, except over north
central WI, which was being impacted by the upper deformation
zone. Mixed precipitation was occurring over the far northwest
part of the forecast area, where colder air was moving into the
region.

The cold front will continue to shift southeast through the
region, and exit Manitowoc county during the early afternoon.
At any given location there may be a brief window of opportunity
for light freezing rain/drizzle after the frontal passage, as deep
saturation and ice nucleation (leading to snow) may lag the
arrival of sub-freezing surface temperatures by a couple hours.
However, forecast soundings show that temperatures in the
saturated layer remain at -8 to -10 C during this brief window, so
there is a possibility that rain may just change over to snow. If
freezing precipitation does develop, it should be light, as
forecast soundings indicate post-frontal drying in the surface to
900 mb layer. There is also concern as to whether pavement
temperatures will cool off quickly enough for ice accumulations to
develop.

There will be some light snow accumulations, especially over Vilas
county, where lake-effect snow showers are anticipated. Conditions
are not conducive to significant accumulations, as wind
trajectories are too northerly for much of the event, and
inversion heights will be lowering later on. Expect an inch or
two of accumulation across Vilas county, with the greatest
amounts in the northwest part of the county. Another band of
light snow may develop in parts of central WI and the Fox
Valley/lakeshore areas during the early to mid afternoon as the
cold front and a short-wave trough move through. Would only
expect a half inch to an inch of snow with this band.

If roads remain wet when the cold air arrives, a flash freeze
could occur. However, with little precipitation occurring over
much of the area right now, and winds picking up prior to the
arrival of sub-freezing temperatures, roads may have time to dry
off a bit.

Have opted to not issue any winter weather headlines at this time,
given uncertainty of freezing precipitation and flash freeze
potential. Will highlight the concerns in a special weather
statement and the hazardous weather outlook.

Earlier, there were several observing sites in central and
northeast WI reporting dense fog, but conditions have improved
since then. The exception is on Lake Michigan, where web cams
indicate dense fog. Will issue a marine dense fog advisory until
15z, when models indicate that substantial improvement in
visibilities will occur on the lake.

A much colder air mass will settle into the area tonight. Partial
clearing is expected overnight, which should allow temperatures to
drop into the single digits northwest, and teens southeast. Highs
on Saturday should be in the upper teens to middle 20s.

.LONG TERM...Saturday Night Through Thursday
Issued at 348 AM CST Fri Dec 28 2018

Tranquil weather pattern expected Saturday night as high pressure
moves away from the area. Low temperatures a little tricky due to
cold day on Saturday and pressure gradient doesn't tighten
until later during the night. It is possible low temperatures
could occur during the evening, then gradually rise overnight,
especially across north-central Wisconsin. On Sunday, low pressure
is expected to move into the northern plains. Increasing southerly
winds on Sunday will bring in milder air with highs in the 30s.

The next chance of light snow will be Sunday night, although
confidence is low in this happening. There is a better chance
of light snow Monday (mixed with some rain across northeast
Wisconsin) and Monday night with arctic cold front dropping
southward across the area. There will be a period of favorable
conditions for lake effect snow showers across the far north
later Monday night into Tuesday morning that could bring some
snow accumulations to the far north, especially the snow belt
region of northwest Vilas County. The chances of lake effect
snow showers will continue into Tuesday evening, before winds
back enough to shut off the moisture off the lake. Wind chill
readings in the teens below to around 20 below zero are possible
north and west of the Fox Valley late Tuesday night into Wednesday
morning. It will be cold Wednesday with highs in the teens.
High temperatures on Thursday should moderate back into the 20s.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 548 AM CST Fri Dec 28 2018

Flight conditions were IFR/MVFR at most observing sites early this
morning. Spotty light rain or drizzle was occurring over most of
the region, with light snow in the colder air across north central
WI.

A cold front situated across northeast and central WI is expected
to push through the rest of the forecast area by early afternoon,
bringing gusty north winds and a wintry mix of precipitation
changing to snow. There may be a brief window of opportunity for
some light freezing rain/drizzle after the frontal passage, but
rain may also change directly to snow. The steadiest snow will
occur across Vilas county (lake-effect), and across parts of
central WI, the Fox Valley and lakeshore areas during the
afternoon. Look for flight conditions to remain in the IFR/MVFR
range through the day, with improving visibilities and lingering
MVFR ceilings through the evening. Partial clearing is expected
overnight.

North winds will gust to 20 to 25 knots in the wake of the cold
front, with higher gusts expected near Lake Michigan.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Eckberg
AVIATION.......Kieckbusch
Hazardous weather outlook, Dec 28, 3:53 AM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
353 AM CST Fri Dec 28 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
353 AM CST Fri Dec 28 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Hazardous travel is also possible today as rain changes to
freezing drizzle or snow from northwest to southeast. The
changeover is not expected to reach the Fox Valley and lakeshore
until the afternoon. The combination of wet pavement, falling rain
and snow, and temperatures dropping below freezing could cause
untreated roads, bridges and sidewalks to become snow or ice
covered and slippery at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hazardous travel is possible at times Monday into Tuesday due to
light snow. Bitter cold air is expected to arrive Tuesday into
Tuesday night. Wind chills in the teens below to around 20 below
zero are expected late Tuesday night into Wednesday morning north
and west of the Fox Valley.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall measurements or
occurrences of freezing drizzle to the National Weather Service
in Green Bay.

LMZ521-522-541>543-291000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
353 AM CST Fri Dec 28 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

North-northwest winds may gust to near gale force at times near
Deaths Door this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

Kieckbusch/Eckberg

In the hours before

Special weather statement, Dec 28, 4:13 AM CST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Green Bay WI
413 AM CST Fri Dec 28 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281800-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
413 AM CST Fri Dec 28 2018

...HAZARDOUS TRAVEL POSSIBLE TODAY...

Hazardous travel is possible today as rain changes to freezing
drizzle or snow from northwest to southeast, in the wake of a cold
frontal passage. The changeover is expected to occur over north
central and far northeast Wisconsin this morning, and in central
Wisconsin, the Fox Valley and lakeshore areas in the early to mid
afternoon. The combination of wet pavement, falling rain and
snow, and temperatures dropping below freezing could cause
untreated roads, bridges and sidewalks to become snow or ice
covered and slippery.

Snow accumulations should be fairly light, with an inch or two
possible in Vilas county, and a dusting to an inch elsewhere.
Ice accumulations should be spotty and light, with some locations
receiving a light glaze.

Motorists should be prepared for deteriorating road conditions
as colder temperatures arrive, precipitation changes to a wintry
mix, and wet roads become snow or ice covered.

Kieckbusch
Local storm report, Dec 28, 8:21 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
821 AM CST FRI DEC 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     SNOW             RHINELANDER             45.63N 89.41W
12/28/2018  M0.5 INCH        ONEIDA             WI   BROADCAST MEDIA

&&

TIMMU

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 4:38 AM CSTMarine Dense Fog AdvisoryGRB4 hr

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.